Texas, 2024

High Wind in Texas, June 1, 2024

June 1, 2024 · NWS LUB · 1 event in 1 county or zone

After widespread severe thunderstorms on the evening of the 31st, additional thunderstorms developed early in the morning on the first. This activity eventually dissipated by mid-morning but a decaying rain shower was able to produce a severe wind gust near Floydada (Floyd County).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After widespread severe thunderstorms on the evening of the 31st, additional thunderstorms developed early in the morning on the first. This activity eventually dissipated by mid-morning but a decaying rain shower was able to produce a severe wind gust near Floydada (Floyd County). A Texas Tech University West Texas mesonet site near Floydada gusted to 66 mph from 0919 CST through 0920 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 1, 5:26 AM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 1, 5:26 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
626 AM CDT Sat Jun 1 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 348 AM CDT Sat Jun 1 2024

The overall synoptic pattern will remain very similar today compared
to the past several days with modest quasi-zonal flow aloft over
West Texas. With a lack of any airmass modification, deep layer
moisture will remain impressive locally with surface dewpoints above
60F and PWATs near or above one inch. Despite considerable
convective overturning from last night's MCS, the airmass is still
expected to recover over the entire region with high temperatures in
the low to mid 80s supporting MLCAPE values above 3000 J/kg. Even
so, little or no convection is expected to initiate over the
South Plains region during the daytime hours given a lack of any
coherent low level confluence and minimal forcing aloft. However,
with low level theta-e ridging extending all the way to the base of
the New Mexico high terrain, scattered storms are still expected to
initiate over eastern New Mexico during the late afternoon through
early evening as a more significant shortwave disturbance within
the westerly flow arrives overhead. As has been the case over the
past several days, westerly steering flow will allow this activity
to shift eastward into West Texas this evening into tonight.
Strong to severe storms will once again be possible across
essentially the entire forecast area given the favorable downstream
environment including continued steep midlevel lapse rates and moist
southeasterly low level inflow. Just how widespread severe storms
become is still uncertain and will depend on the evolution of
upstream activity in NM. Given the pattern and in consideration of
how things have evolved over the last several days, have boosted
PoPs above NBM into the chance category across most of the forecast
area this evening into tonight.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 348 AM CDT Sat Jun 1 2024

Lee troughing will develop Sunday afternoon with the dryline draped
from north to south across the far southwest Texas Panhandle and
South Plains. Temperatures will warm into the lower to mid 90s
through the day with convective temperatures being reached. Isolated
to scattered thunderstorms will develop along the dryline and push
eastward through the night. MLCAPE values around 2000+ J/kg with
bulk shear of 30 to 40 knots and steep mid-level lapse rates will
support severe storms capable of large hail and damaging wind gusts.
A shortwave trough embedded in the zonal flow aloft will provide
additional forcing for the thunderstorms to continue after sunset
into the nighttime hours. Additionally, the low level jet will ramp
up which may help to keep a few isolated strong storms through the
overnight hours as they move eastward out of the forecast area. The
dryline will have mixed eastward overnight and by Monday be
positioned along the Rolling Plains. There is a low potential for
storm development Monday afternoon off the Caprock, but some
deepening cumulus cloud development is likely. Very warm
temperatures are expected due to downsloping southwesterly surface
winds. With triple digit heat making an appearance, convective
temperatures will once again be reached. A tongue of 850mb theta-e
will be most prominent just east of the forecast area into northwest
Texas and western Oklahoma where an upper shortwave will also
provide forcing for thunderstorms. However, an isolated strong to
severe pulse storm across the far eastern stack of counties from
Childress to Stonewall cannot be ruled out with a brief potential
for large hail and damaging wind gusts.

Height rises are expected Tuesday as the upper ridge builds in
across the southwest CONUS and flow aloft turns northwesterly with
an upper trough swinging across the Northern Plains. Temperatures
will peak Tuesday with very warm downsloping winds and triple digit
heat across most of the forecast area. Lubbock may reach a record
breaking high Tuesday with the previous record being 106 degrees
(set back in 2013). Conditions will remain dry Tuesday with the
better chance for precipitation to the east of our area. With the
passing trough across the Northern and Central Plains, the triple
digit heat will be short lived as a back door cold front sweeps
southward through the area Wednesday returning highs to the 90s.
Towards the end of next week, the upper ridge will continue to build
eastward into New Mexico with northwesterly flow aloft. Several
embedded disturbances in the ridge will give way to increasing
precipitation chances late next week and into the weekend.
Temperatures will also remain near or slightly above normal in the
90s for this time period.

&&

.AVIATION...
(12Z TAFS)
Issued at 621 AM CDT Sat Jun 1 2024

Broken line of TSRA along a line from near CVN to just south of
PVW at 1120z will continue to shift slowly southeastward through
the next hour or two before gradually dissipating. Direct
terminal impacts still look unlikely at LBB and PVW, but will
maintain vicinity mention at both sites through mid-morning.
Outside of these TS, VFR will prevail throughout the day at all
sites. Additional scattered TS may then approach LBB and PVW this
evening, but confidence in specifics is too low for TAF mention at
this issuance.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...30
LONG TERM....11
AVIATION...30
Hazardous weather outlook, Jun 1, 2:56 AM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
356 AM CDT Sat Jun 1 2024

TXZ021>044-020900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
356 AM CDT Sat Jun 1 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this evening into
tonight. Some storms may become severe, and will be capable of
producing damaging wind gusts to 70 mph and hail to the size of
golf balls. The highest probability of severe weather will be over
the far southwestern Texas Panhandle and western portions of the
South Plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms continues Sunday across the area. A few
storms may become strong to severe with large hail and damaging wind
gusts as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jun 1, 4:05 AM CST, 5 hours 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lubbock TX
505 AM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     Tstm Wnd Gst     5 W Anton               33.80N 102.25W
05/31/2024  M76 MPH          Hockley            TX   Trained Spotter

            Measured gust of 76 mph on vehicle-mounted
            weather station.

0939 PM     Tstm Wnd Gst     6 SSW Anton             33.73N 102.19W
05/31/2024  M91 MPH          Hockley            TX   Mesonet

            West Texas Mesonet.

0952 PM     Tstm Wnd Gst     Smyer                   33.59N 102.17W
05/31/2024  M81 MPH          Hockley            TX   Mesonet

            West Texas Mesonet.

1001 PM     Tstm Wnd Gst     4 NNE Shallowater       33.74N 101.97W
05/31/2024  M68 MPH          Lubbock            TX   Mesonet

            West Texas Mesonet. Continuous severe gusts
            observed from 9:53 PM to 10:03 PM.

1002 PM     Tstm Wnd Gst     4 S Levelland           33.53N 102.36W
05/31/2024  M64 MPH          Hockley            TX   Mesonet

            West Texas Mesonet.

1008 PM     Tstm Wnd Gst     Reese Center            33.61N 102.05W
05/31/2024  M81 MPH          Lubbock            TX   Mesonet

            West Texas Mesonet. Continuous severe gusts
            observed from 10:05 PM to 10:09 PM.

1010 PM     Tstm Wnd Gst     1 N Lubbock Int. Airpor 33.67N 101.82W
05/31/2024  M61 MPH          Lubbock            TX   ASOS

            ASOS station KLBB Lubbock.

1019 PM     Tstm Wnd Gst     6 E Ropesville          33.42N 102.05W
05/31/2024  M78 MPH          Lubbock            TX   Mesonet

            Mesonet station 47 Wolfforth 6 mi SW.

1020 PM     Tstm Wnd Dmg     5 S Wolfforth           33.44N 102.02W
05/31/2024                   Lubbock            TX   NWS Employee

            8 inch diameter tree snapped at the base.

1027 PM     Tstm Wnd Gst     8 SW Sundown            33.39N 102.61W
05/31/2024  M59 MPH          Cochran            TX   Mesonet

            Mesonet station 29 Sundown 8SW.

1028 PM     Tstm Wnd Gst     6 E New Deal            33.73N 101.74W
05/31/2024  M63 MPH          Lubbock            TX   Mesonet

1030 PM     Hail             3 E Wolfforth           33.51N 101.97W
05/31/2024  M1.25 Inch       Lubbock            TX   Public

            Photo via social media.

1036 PM     Tstm Wnd Dmg     1 SE Shallowater        33.68N 101.97W
05/31/2024                   Lubbock            TX   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

1037 PM     Flash Flood      1 NE Wolfforth          33.52N 101.99W
05/31/2024                   Lubbock            TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

1043 PM     Flash Flood      5 N Slide               33.49N 101.92W
05/31/2024                   Lubbock            TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

1045 PM     Tstm Wnd Gst     4 E Lubbock             33.59N 101.78W
05/31/2024  M62 MPH          Lubbock            TX   Mesonet

1047 PM     Tstm Wnd Gst     4 SE Lubbock            33.54N 101.81W
05/31/2024  M64 MPH          Lubbock            TX   Mesonet

1051 PM     Tstm Wnd Dmg     Shallowater             33.69N 101.99W
05/31/2024                   Lubbock            TX   NWS Employee

            Carport blown into the road.

1055 PM     Tstm Wnd Gst     1 WNW Denver City       32.97N 102.85W
05/31/2024  M60 MPH          Yoakum             TX   AWOS

1102 PM     Tstm Wnd Gst     3 NNE Tahoka            33.21N 101.78W
05/31/2024  M66 MPH          Lynn               TX   Mesonet

1104 PM     Tstm Wnd Gst     2 S Brownfield          33.15N 102.27W
05/31/2024  M59 MPH          Terry              TX   Mesonet

1108 PM     Flash Flood      3 E New Home            33.33N 101.85W
05/31/2024                   Lynn               TX   Public

            Report from mPING: Street/road flooding;
            Street/road closed; Vehicles stranded.

1111 PM     Tstm Wnd Gst     2 S Brownfield          33.15N 102.27W
05/31/2024  M64 MPH          Terry              TX   Mesonet

1139 PM     Tstm Wnd Gst     1 N O'Donnell           32.98N 101.83W
05/31/2024  M70 MPH          Lynn               TX   Mesonet

1150 PM     Tstm Wnd Gst     5 SSW Graham            33.08N 101.52W
05/31/2024  M61 MPH          Garza              TX   Mesonet

1202 AM     Tstm Wnd Gst     6 NW White River Lake   33.53N 101.17W
06/01/2024  M59 MPH          Crosby             TX   Mesonet

&&
Local storm report, Jun 1, 7:55 AM CST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Lubbock TX
855 AM CDT Sat Jun 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     Tstm Wnd Gst     1 NNW Lubbock Int. Airp 33.67N 101.82W
05/31/2024  M72 MPH          Lubbock            TX   ASOS

            Updated max wind gust from the Lubbock ASOS.

&&

WI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Floyd

When
June 1, 9:19 AM CST to 9:20 AM CST
Where
Floyd forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173579.